Turmeric helps to build and repair bone mass in the elderly, a new study reveals.
Taking a supplement of the popular Indian spice improves bone density by up to seven per cent over six months, researchers found.
A compound in turmeric, known as curcumin, is thought to balance out cells that remove ageing parts of bone before it is replaced, according to previous findings.
The spice’s compound curcumin blocks rogue proteins called beta amyloid, which clump together and destroy neurons, according to researchers from Edith Cowan University, Perth.
In the study 96 participants aged between 40 and 90 were given either a daily placebo or 1,500 mg of curcumin for 12 months.
In tests of verbal and memory skills, those taking the dummy pill suffered a decline in mental function after just six months that was not observed in those having curcumin.
Bones in their heels, jaws and fingers were measured at the start of the study using ultrasound scanning.
After six months, those taking a daily supplement of turmeric and soy lecithin boosted their bone density by seven per cent.
Combining turmeric with soy lecithin is thought to prevent it from being destroyed by the stomach, so it reaches the small intestine where it is absorbed.
Bone mineral density is maintained through an appropriate balance of bone-building cells, known as osteoclasts, which ‘mop up’ ageing cells that need replacing.
In older people, osteoclast activity may outweigh the rate of bone replacement.
Previous studies have identified curcumin has bone-building properties in animal models.
Stefano Togni, scientific spokesman for Indena, which researches plant-based treatments, said: ‘Our [previous] work suggests curcumin dampens down the rate of bone resorption.’
Although the most recent study’s results are promising, experts warn the effect will unlikely occur if you eat turmeric in its powder form, as this is less easily absorbed.
The findings may come as good news for those advised to take bisphosphonate drugs, which maintain bone density by reducing the rate of cell breakdown, the researchers said.
Recent research has suggested that using these drugs long term may cause bone ‘microcracks’.